COMMENTARY

FDA Watching 19 Drugs for Safety Risks

Susan J. Bliss, RPh, MBA

Disclosures

October 08, 2009

Although prescription drugs undergo clinical trials before they hit the market, unexpected adverse events may still occur in the general patient population. As a result, the Food and Drug Administration (FDA) collects adverse event reports and looks for potential trends. In its latest surveillance report, the agency has identified 19 drugs that are associated with adverse events and, therefore, are undergoing close evaluation.

A centerpiece of the FDA's safety surveillance efforts is the Adverse Drug Event Reporting System. This computerized database is used to collect and analyze safety reports on all approved drug and therapeutic biological products. If a potential safety concern occurs, further epidemiologic studies may be performed, and, eventually, regulatory actions may be taken such as changing a drug's labeling, restricting its use, warning the public, or even removing the drug from the market.[1]

The most recent FDA report based on Adverse Drug Event Reporting System data collected in the fourth quarter of 2008 provides a list of drugs that represents "potential signals of serious risks" or that has new safety information (Table).[2] These potential safety issues were identified in reports filed by clinicians and patients via the agency's MedWatch program.

Table. Drugs With Potentially Serious Risks or New Safety Information

Active Ingredient (Trade Name) or Product Class Potential Safety Risk or New Safety Information
Apomorphine (APOKYN®) Psychiatric events
Choriogonadotropin alfa (Ovidrel®) Anaphylactic reactions
Clomiphene citrate (Clomid®) Visual disorders
Clozapine orally disintegrating tablet (FazaClo®) Deaths
Darifenacin (ENABLEX®) and solifenacin (VESIcare®) Angioedema and other allergic reactions
Drospirenone/ethinyl estradiol (Yasmin®) Pancreatitis
Efavirenz (Sustiva®) Birth defects involving the eye and face
Fibrin sealant, human (Evicel™) Air embolism
Hydrochlorothiazide in combination products Skin reactions
Imiquimod cream (Aldara™) Dysuria due to severe local reactions during use in the genital area
Modafinil (Provigil®) and armodafinil (Nuvigil®) Serious skin reactions
Orlistat (XENICAL®, alli-®) Hepatotoxicity
Polyethylene glycol oral laxative (various trade names) Neuropsychiatric events
Raltegravir (ISENTRESS®) Psychiatric events
Selegiline (EMSAM®) Hypertension
Sumatriptan/naproxen (TREXIMET®) Myocardial infarction
Testosterone gel (AndroGel®, Testim®) Adverse events from accidental exposure
Tolterodine tartrate (Detrol®) Stevens-Johnson syndrome
Varenicline (CHANTIX®) Angioedema, serious skin reactions, visual impairment, accidental injury

From US Department of Health & Human Services, US Food and Drug Administration. Available at: http://www.fda.gov/Drugs/GuidanceComplianceRegulatoryInformation/Surveillance/AdverseDrugEffects/
ucm161063.htm Accessed October 1, 2009.[2]

FDA evaluation of these drugs continues, and officials stress that until a potential relationship between the drug and the risk is fully evaluated, it is not clear what causes the association.[2] The adverse event(s) may be precipitated by concurrent disease states, coadministration of other drugs, change in patient health status, previous drug therapy, or other causes. Clinicians do not need to stop using these drugs, but they should be aware of the potential risks.

Already, the FDA has taken action on several of the drugs on the list. For example:

  • Sumatriptan/naproxen. The FDA reviewed the existing boxed warning on the product label addressing myocardial infarction and concluded it was adequate[2];

  • Testosterone gel. A May 2009 news release announced the addition of a new boxed warning that addresses potential adverse events in children and women who are accidentally exposed to testosterone gel[3]; and

  • Varenicline, bupropion. The FDA distributed a Safety Alert and Public Health Advisory concerning these smoking cessation agents. The FDA now requires that medication guides highlighting the risk of neuropsychiatric symptoms be provided to patients receiving these medications. Information for healthcare professionals, patients, family members, and caregivers is included.[4]

The FDA recently redesigned its Website (www.fda.gov) to make drug safety information more accessible for patients and providers. There are 3 ways to search for topics on this site: an A-to-Z index, a topic index, and a search box.

In addition, the federal agency provides several other tools that are useful for clinicians:

  • MedWatch Website. MedWatch is the agency's reporting program, and the site provides the latest updates on adverse drug event reports. You can use the 1-page MedWatch form to report your own adverse drug events.

  • Drug Safety Newsletter. Designed to complement FDA product labeling, Public Health Advisories, and Alerts for Healthcare Professionals, the Newsletter is available by electronic subscription and is posted on the FDA Website.

  • MedWatch E-list. This free email subscription service allows for rapid dissemination of new safety information regarding drugs and devices. Subscribe here.

  • FDA Transparency Blog. This is a place where you can have a "conversation" with the FDA -- ask questions, respond to their questions, and provide general feedback on the agency's efforts. Regular updates are scheduled to appear through November 2009.

Much of the drug safety information available on the FDA Website can be distributed via RSS feed and text messages sent directly to cell phones. Podcasts, videos, and other newsletters are also available on the Website.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....